Georgia, 2017

Hail and Damaging Winds in Georgia, July 15, 2017

July 15, 2017 · NWS FFC · 5 events in 4 counties and zones

Afternoon and evening thunderstorms resulted in isolated reports of damaging wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Afternoon and evening thunderstorms resulted in isolated reports of damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 15, 6:38 AM EST, 5 hours 38 minutes earlier.

Area forecast discussion, Jul 15, 6:38 AM EST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
738 AM EDT Sat Jul 15 2017

.PREV DISCUSSION... /Issued 421 AM EDT Sat Jul 15 2017/

SHORT TERM /Today through Sunday/...
A weak low pressure trough is situated across central GA early this
morning. A weak cold front is also situated across the TN valley and
Mid Atlantic. Regional radar shows a few showers and thunderstorms
across central GA. Since the airmass remains very moist and
unstable, isolated/scattered showers/thunderstorms will remain
possible through the early morning hours.

The weak frontal boundary will continue to sag southward today and
Sunday across north and central GA. The front will be accompanied by
a mid level trough axis with plenty of available energy. The
tropical-like airmass will remain in place both days, and PWATS at
or above 2 inches along and south of the weak front will provide
plenty of fuel for storms. In addition to the plentiful moisture,
steep lapse rates, abundant surface instability will be in place.
Winds aloft are fairly weak, so no major area of organized severe
weather is anticipated either day. However, isolated to scattered
strong and severe thunderstorms will be possible along and south of
the weak boundary this afternoon and Sunday. Damaging wind gusts
around 60mph will be possible along with some large hail. With the
BL winds being at or below 15kt, storms will be slow movers and
capable of producing very heavy rainfall. Localized flooding will be
possible.

Coverage of storms will be a bit higher today and Sunday as the
front will serve as the main focus.

NListemaa

LONG TERM /Sunday Night through Friday/...
The frontal system that moves into N GA in the short term will
have moved into central GA by the beginning of the extended. Even
with the frontal boundary in place we will still see a mainly
diurnal trend as daytime heating will continue to spark convective
development each afternoon and evening. The frontal boundary
continues moving south into FL into the middle of next week as it
also continues to weaken. With the front making little progress
southward...expecting a similar trend in the weather Sunday
through Tuesday. The front will likely "wash out" on Tuesday with
the mid level trough slowly becoming replaced by a large
ridge...so convective coverage may be somewhat less Wed through
Fri.

Expecting a large ridge to build into the area Wednesday with a
bit drier air mass across the region. This pattern would mean
hotter and drier weather for the end of the extended forecast but
given the time of year...isolated convection will still be
possible Wed- Fri. Temps will have no problem pushing into 90s
across the area.

01

.EQUIPMENT...
The KFFC radar is back in operation. Currently, we are monitoring
the radar to make sure it is stable. The technicians will return
in the morning to make sure everything is still running smoothly
and potentially make some adjustments. Intermittent outages
Saturday morning are possible as the techs are performing this
maintenance. A longer outage is still possible, especially if
additional parts need to be replaced.
&&

.AVIATION...
12Z Update...
No major changes to the TAF for this forecast cycle. A little
more precip coverage expected today. Have tried to nail down the
timing a bit, with the hi-res models progging late
afternoon/evening with the best coverage. Winds should stay on the
west side today, but speeds should be less than 10kt. Patchy mvfr
fog is possible overnight.

//ATL Confidence...12Z Update...
Medium confidence on precip timing.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          91  72  89  71 /  60  60  40  40
Atlanta         89  73  87  71 /  60  60  40  40
Blairsville     82  65  83  64 /  60  50  40  30
Cartersville    87  70  87  70 /  60  60  40  40
Columbus        93  75  89  73 /  20  30  60  40
Gainesville     87  71  86  70 /  60  60  40  40
Macon           93  74  90  72 /  20  30  60  40
Rome            88  70  89  70 /  60  50  40  30
Peachtree City  90  72  87  70 /  50  50  40  40
Vidalia         93  75  90  74 /  20  30  60  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...
AVIATION...
Hazardous weather outlook, Jul 15, 5:18 AM EST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
618 AM EDT Sat Jul 15 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
618 AM EDT Sat Jul 15 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered to numerous thunderstorms are expected across north and
central Georgia this afternoon and evening, with isolated severe
storms expected as well. A frontal boundary moving into the area
will bring increased moisture and instability to the area later
this afternoon. Some storms may be strong to severe with the main
hazards being strong gusty winds, heavy rainfall, frequent
lightning, and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated to scattered thunderstorms are possible each afternoon
and evening through Friday. Widespread thunderstorm development
with isolated severe storms is expected across the area Sunday and
Monday with the frontal system still affecting the area. Heat
Index values will approach 105 degrees over portions of central
Georgia, generally Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 15, 10:58 AM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1158 AM EDT SAT JUL 15 2017

GAZ002-151630-
Walker GA-
1158 AM EDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR WALKER COUNTY UNTIL 1230 PM
EDT...

At 1157 AM EDT...a strong thunderstorm was near Cooper Heights, or 7
miles north of Lafayette...moving east at 5 mph.

  HAZARD...Winds up to 40 mph...pea sized hail and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lafayette, Fort Oglethorpe, Rossville, Chickamauga, Fairview,
Linwood, Noble, Lakeview, Chattanooga  Valley, Cooper Heights, Rock
Spring and East Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3486 8526 3485 8520 3478 8520 3478 8516
      3477 8515 3472 8517 3472 8512 3471 8512
      3468 8547 3473 8547 3476 8545 3483 8545
      3490 8542 3497 8537 3499 8526
TIME...MOT...LOC 1557Z 254DEG 4KT 3481 8533

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 15, 11:48 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1248 PM EDT SAT JUL 15 2017

GAZ001>003-151715-
Catoosa GA-Walker GA-Dade GA-
1248 PM EDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CATOOSA...WALKER AND
DADE COUNTIES UNTIL 115 PM EDT...

At 1247 PM EDT...a strong thunderstorm was over Cooper Heights, or 7
miles southeast of Trenton...moving southeast at 15 mph.

  HAZARD...Frequent lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of this storm include
Lafayette, Chickamauga, Rising Fawn, Linwood, Noble, Wood Station,
Cloudland Canyon State Park, Cooper Heights and Rock Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3493 8539 3480 8513 3479 8514 3460 8537
      3478 8556
TIME...MOT...LOC 1647Z 308DEG 15KT 3480 8542
Special weather statement, Jul 15, 12:16 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
116 PM EDT SAT JUL 15 2017

GAZ002-011-151745-
Chattooga GA-Walker GA-
116 PM EDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHATTOOGA AND SOUTHERN
WALKER COUNTIES UNTIL 145 PM EDT...

At 116 PM EDT...a strong thunderstorm was over Trion, or near
Summerville...moving southeast at 15 mph.

  HAZARD...Winds up to 40 mph and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Summerville, Trion, Center Post, Tidings, James H. Floyd State Park
and Berryton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3457 8546 3466 8527 3451 8515 3449 8516
      3448 8516 3437 8538
TIME...MOT...LOC 1716Z 329DEG 14KT 3452 8532

HAIL...0.25IN
WIND...40MPH

The radar

The Northeast Alabama radar (KHTX), 69 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Walker

When
July 15, 12:16 PM EST to 12:26 PM EST
Where
Walker County, 1.79 mi E of Cooper Hgts
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.803, -85.349

The Walker County 911 center reported a tree blown down near the intersection of Highway 136 and Kensington Road.

Thunderstorm Wind, Chattooga

When
July 15, 12:35 PM EST to 12:50 PM EST
Where
Chattooga County, 1.55 mi W of Welcome Hill to 0.79 mi E of Welcome Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
34.567, -85.347

The Chattooga County 911 center reported trees blown down from around the intersections of Sand Pit Road at Creekside Road and Center Post Road at Cummings Road to around the intersection of Tatum Road and Ridgeway Road.

Thunderstorm Wind, Floyd

When
July 15, 1:27 PM EST to 1:37 PM EST
Where
Floyd County, 0.81 mi NNE of Silver Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
34.191, -85.165

The Floyd County 911 center reported a power line blown down near the intersection of Spur 101 S.E. and Nelson Street S.E.

Hail, Wheeler

When
July 15, 4:00 PM EST to 4:10 PM EST
Where
Wheeler County, 7.02 mi NNW of Glenwood
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.275, -82.713

The Wheeler County Emergency Manager reported hail up to the size of quarters across the northern end of the county. Hail covered the ground around the intersection of Highways 19 and 46.

Thunderstorm Wind, Wheeler

When
July 15, 4:05 PM EST to 4:25 PM EST
Where
Wheeler County, 7.29 mi NNW of Glenwood
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
32.280, -82.710

The Wheeler County Emergency Manager reported eight or nine trees blown down around the intersection of Highways 19 and 46.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717194, 717195, 717196, 717193, 717197.